From Montreal, Quebec, Canada:
My blood sugar levels have been normal for almost three years with just one diabetes pill each evening. Is it possible that I was misdiagnosed? At the time my diabetes was discovered, I was very anemic. Could anemia affect the results of a glycosylated hemoglobin test? If so, by how much?
It sounds like you might have been diagnosed based on a Hemoglobin A1c result. This test should not be used to diagnose diabetes. The American Diabetes Association recommends using a fasting glucose on more than one occasion or an oral glucose tolerance test to make the diagnosis. For more information, see Classification and Diagnosis of Diabetes
[Editor's comment: The A1c test does depend on a stable hemoglobin level in the bloodstream. So it is possible that if your anemia and hemoglobin levels were changing, the hemoglobin A1c level might have been influenced, but this usually results in a lowering of the A1c. One exception is fetal hemoglobin that is picked up by some versions of the A1c test, and falsely elevates the reading. This possibility can be verified by doing hemoglobin fraction testing, and using a different method to measure hemoglobin A1c if the need to do so is found. That would double-check if the high value were from out-of-control diabetes or from the abnormal hemoglobin. WWQ]
Original posting 10 Aug 2001
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.